Alert archive / Vermont / Wind Advisories in 2022

Wind Advisory 1, NWS Burlington, VT

January 16, 20224 counties in Vermont

NWS Burlington, VT issued this wind advisory at Jan 16, 2022, 3:47 AM EST for 4 counties in Vermont. It took effect at Jan 17, 2022, 4:00 AM EST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jan 16, 2022, 3:47 AM EST (08:47 UTC)
In effect from
Jan 17, 2022, 4:00 AM EST
Expired
Jan 17, 2022, 12:09 PM EST
In force
8 hr
Issued by
NWS Burlington, VT

Counties Addison County, VT, Chittenden County, VT, Essex County, VT, Rutland County, VT

The radar

The Burlington radar (KCXX), 48 km from the middle of the area, began a volume at 08:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 8.8 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2022-01-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2022-01-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -173 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1819 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
-173 m²/s²
0-3 km storm-relative helicity
-103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

090 
WWUS71 KBTV 160847
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
347 AM EST Sun Jan 16 2022

VTZ004-017>019-162200-
/O.NEW.KBTV.WI.Y.0001.220117T0900Z-220117T1800Z/
Essex-Eastern Chittenden-Eastern Addison-Eastern Rutland-
Including the cities of Island Pond, Underhill, Bristol, Ripton, 
East Wallingford, and Killington
347 AM EST Sun Jan 16 2022

...WIND ADVISORY IN EFFECT FROM 4 AM TO 1 PM EST MONDAY...

* WHAT...East winds 25 to 35 mph with gusts up to 60 mph 
  expected.

* WHERE...Essex, Eastern Chittenden, Eastern Addison and Eastern 
  Rutland Counties in Vermont.

* WHEN...From 4 AM to 1 PM EST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down due to a period of heavy snow prior to
  these strong wind gusts, resulting in the potential for isolated
  to scattered power outages.

* ADDITIONAL DETAILS...The strongest wind gusts are expected to
  take place between 4 AM to 9 AM across the southern Greens and 9
  AM to 1 PM in Essex County Vermont. At this time, these winds
  are expected to take place outside the period of heaviest snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
3 follow-up statements
487 
WWUS71 KBTV 162031
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
331 PM EST Sun Jan 16 2022

VTZ011-171000-
/O.EXA.KBTV.WI.Y.0001.220117T0900Z-220117T1800Z/
Western Rutland-
Including the city of Rutland
331 PM EST Sun Jan 16 2022

...WIND ADVISORY IN EFFECT FROM 4 AM TO 1 PM EST MONDAY...

* WHAT...East winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Western Rutland County.

* WHEN...From 4 AM to 1 PM EST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down due to these strong wind gusts,
  resulting in isolated to scattered power outages.

* ADDITIONAL DETAILS...The strongest wind gusts are expected to
  take place between 4 AM to 9 AM Monday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

VTZ004-017>019-171000-
/O.CON.KBTV.WI.Y.0001.220117T0900Z-220117T1800Z/
Essex-Eastern Chittenden-Eastern Addison-Eastern Rutland-
Including the cities of Island Pond, Underhill, Bristol, Ripton, 
East Wallingford, and Killington
331 PM EST Sun Jan 16 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 4 AM TO 1 PM EST MONDAY...

* WHAT...East winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Essex, Eastern Chittenden, Eastern Addison and Eastern 
  Rutland Counties in Vermont.

* WHEN...From 4 AM to 1 PM EST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down due to a period of heavy wet snow
  prior to these strong wind gusts, resulting in isolated to 
  scattered power outages.

* ADDITIONAL DETAILS...The strongest wind gusts are expected to
  take place between 4 AM to 10 AM across the central and southern
  Greens and 9 AM to 1 PM in Essex County Vermont on Monday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
456 
WWUS71 KBTV 170816
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
316 AM EST Mon Jan 17 2022

VTZ004-011-017>019-171800-
/O.CON.KBTV.WI.Y.0001.220117T0900Z-220117T1800Z/
Essex-Western Rutland-Eastern Chittenden-Eastern Addison-
Eastern Rutland-
Including the cities of Island Pond, Rutland, Underhill, Bristol,
Ripton, East Wallingford, and Killington
316 AM EST Mon Jan 17 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS
AFTERNOON...

* WHAT...East winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Western Rutland, Essex, Eastern Rutland, Eastern 
  Chittenden and Eastern Addison Counties.

* WHEN...Until 1 PM EST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down due to these strong wind gusts,
  resulting in isolated to scattered power outages.

* ADDITIONAL DETAILS...The strongest wind gusts are expected to
  take place between now and 9 AM this morning. The potential for
  snow loading in portions of the southern Greens will result in 
  an increased potential for scattered power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
412 
WWUS71 KBTV 171709
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
1209 PM EST Mon Jan 17 2022

VTZ004-011-017>019-171815-
/O.CAN.KBTV.WI.Y.0001.000000T0000Z-220117T1800Z/
Essex-Western Rutland-Eastern Chittenden-Eastern Addison-
Eastern Rutland-
Including the cities of Island Pond, Rutland, Underhill, Bristol,
Ripton, East Wallingford, and Killington
1209 PM EST Mon Jan 17 2022

...WIND ADVISORY IS CANCELLED...

Strong gusts of 40 to 50 mph were observed along the Green
Mountain spine and in the Northeast Kingdom this morning, but have
since subsided. Some breezy conditions will persist this afternoon
with gusts generally less than 25 mph.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this wind advisory went out at Jan 16, 12:32 AM EST, 3 hours 15 minutes earlier.

Area forecast discussion, Jan 16, 12:32 AM EST, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
1232 AM EST Sun Jan 16 2022

.SYNOPSIS...
Calm winds and dry air will allow temperatures to plummet to some of
the lowest values yet this winter overnight. Sunshine and moderating
air mass will support much warmer afternoon conditions on Sunday. By
late Sunday night, a significant storm system will spread
moderate to heavy snow into the North Country. Behind this system,
more waves of very cold air will impact the region as well as some
chances of light snow.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 1228 AM EST Sunday...Cold weather conditions continue
tonight. Temperatures range between -5 at Springfield, and -24
at Saranac Lake. We should continue to cool over the next
several hours before southerly flow warms us up. The forecast is
in good shape with only minor changes as we prepare the update
regarding the upcoming winter storm. With the light winds,
we'll be letting our wind chill advisory go in just a few in
order for us to focus on that. However, it will still be very
cold this morning. Stay warm.

Previous discussion follows:
Today has been the coldest day so far this winter with
temperatures struggling to warm under a sharp and strong
inversion a few thousand feet above the ground. The shallow
Arctic air mass will be retreating through the next 24 hours but
as high pressure moves overhead, winds will tend to become calm
even where it has been persistently breezy today. Therefore,
we're looking at very low temperatures tonight; in collaboration
with neighboring forecast offices, we have lowered minimum
temperatures into the -10 to -25 range for most locations, or
about 5 to as many as 10 degrees lower than observed this
morning. These temperatures may support high enough surface
humidity values to produce valley freezing fog, which at this
time was left out of the forecast but will bear monitoring. Best
chances of this occurring would be in the Northeast Kingdom of
Vermont, such as near the Passumpsic River.

With sunny skies and some southerly flow developing on the backside
of high pressure, temperatures should eventually rise quickly after
a bitterly cold start to the day. Evolution of a lake cloud over
Lake Champlain due to this shift in wind is interesting, with some
narrow zone of cloudiness in the vicinity of the lake starting to
dissipate as the air finally moderates. Sunday high temperatures
across the North Country will remain below normal but reach roughly
20 degrees above today's high temperatures. Potentially dangerous
wind chills around sunrise will recover into the 0 to 10 above zero
range during the afternoon.

&&

.SHORT TERM /MONDAY NIGHT/...
As of 405 PM EST Saturday...We are still expecting widespread,
accumulating snow across the North Country beginning late Sunday
night and continuing through Monday night. At this time, possible
snowfall amounts range from 8 to 12 inches across northern New York
and portions of south-central Vermont, while ranging from 4 to 8
inches across the Champlain Valley and northern Vermont. A Winter
Storm Watch remains in effect from 1 AM Monday to 1 AM Tuesday for
all of northern New York and Vermont.

Little has changed with the overall pattern. We will see a dynamic,
vertically stacked low pressure system move through the mid-Atlantic
states and into the Northeast by Sunday night. Widespread snow will
arrive after midnight, spreading from south to north with arrival of
a warm front. At this time, the upper-level low still looks to clash
with an upstream shortwave, while another upper-level shortwave
remains positioned to the north. Models vary slightly regarding the
dance of these upper lows, which in turn affects the track of the
surface low. The waffling among model guidance continues with recent
data now shifting slightly more to the northeast. Ultimately, this
has led to a reduction in mixed precipitation across Vermont on
Monday while a slight increase in snow totals.

There still exists the potential for a deformation band of heavy
snow to develop along the Saint Lawrence Valley in New York early on
Monday. However, synoptic forcing from the upper jet has become
displaced further northwest, and there is a chance that this band of
heavy snow remains on the northwest side of the international
border. Therefore, it is important to monitor future forecasts for
any changes regarding the timing and placement of the heavy snow.
Meanwhile, moderate to heavy snow is still expected along eastern
upslope areas of the southern Green Mountains and eastern
Adirondacks, attributed to strong east-southeast flow. New high-res
guidance is showing the potential for snow rates to exceed 1"/hour
across these regions, as well as the Saint Lawrence Valley in New
York. The most likely timing for heavy snow still looks to occur
early Monday morning through early afternoon, though this is
certainly subject to change so stay tuned. Furthermore, a brief
period of sleet and/or rain is possible across portions of southern
and eastern Vermont mid-day on Monday as temperatures briefly warm
above freezing. High temperatures on Monday will be range from mid
20s to mid 30s.

In regards to winds, no changes were made to the previous forecast.
We are still expecting strong wind gusts to develop along the
westward-facing slopes of the Green Mountains early Monday morning.
Gusts up to 40 to 50 mph are possible, especially on the lee side of
the central/southern Greens (i.e. Rutland, VT). Downsloping in these
regions will also be the cause of the lesser precipitation amounts
within the Champlain Valley and also the Northeast Kingdom in
Vermont where downsloping will occur downwind of the White Mountains
in New Hampshire.

Another slight change from the previous forecast was to increase
winds Monday night in addition to lowering temperatures. Brisk west-
northwest flow will develop leading to yet another cold air outbreak
across the North Country. Therefore, wind chills will again be a
concern for Monday night into Tuesday. Gusts up to 30-40 mph are
possible, and overnight low temperatures will be near zero. Lastly,
still expecting snow to become confined to the higher terrain of the
Adirondacks and northern Green Mountains overnight Monday into
Tuesday with an additional dusting to 2 inches possible.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 357 PM EST Saturday...Generally looking at quieter weather for
the middle to end of the week with limited chances for snowfall, but
continued cold with several chances for more wind chill headlines.
The region remains under cyclonic flow Tuesday under building high
pressure and departing low pressure with gusty northwesterly winds
up to 30 mph throughout the day. Snow showers linger across the
higher terrain in the morning but quickly dissipate to partly sunny
skies by the afternoon with temps only reaching into the single
digits to teens above zero. Early Tuesday night high pressure
centers overhead allowing for a brief period of radiational cooling
before clouds and winds come back towards Wednesday morning
associated with an approaching clipper system. With temps briefly
dropping into the single digits and teens below zero and winds of
5-10mph, we could see some wind chills in the 20-30 below range
early Wednesday morning.

After sunrise Wednesday morning the flow shifts to the south ahead
of a clipper system which will traverse the region through Wednesday
night. This allows temps to rapidly increase to near normal levels
in the mid/upper 20s, with scattered snow showers likely through the
day but expecting accumulations to be light in the 1-3" range at
best. High pressure returns for Thursday and Friday with temps back
into the freezer. Highs will be in the teens to low 20s Thursday and
only single digits again on Friday with overnight lows in the single
digits to teens below zero.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
Through 06Z Monday...VFR conditions will continue through the
TAF period, with periodic MVFR ceilings at KBTV and KPBG due to
lake-enhanced clouds through 11z Sunday. Generally SKC-FEW
through 00z Monday, then increasing mid-high clouds ahead of
approaching low pressure system. Have included VCSH at a few
sites late in the period, but most precipitation associated with
this system will hold off until 06z. Winds will be light and
variable through 16z Sunday, then turning to the south/southeast
and increasing to 5-10 kt. Low-level jet begins to move in after
00z Monday, with LLWS becoming more likely toward 06z.

Outlook...

Martin Luther King Jr Day: Mainly MVFR, with areas IFR possible.
Strong winds with gusts to 40 kt. Definite SN, Definite RA.
Monday Night: Mainly VFR, with local IFR possible. Windy with
gusts to 30 kt. Chance SHSN.
Tuesday: VFR. Chance SHSN.
Tuesday Night: VFR. NO SIG WX.
Wednesday: Mainly MVFR, with areas VFR possible. Chance SHSN.
Wednesday Night: Mainly MVFR, with local VFR possible. Chance
SHSN.
Thursday: Mainly VFR, with areas MVFR possible. NO SIG WX.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Winter Storm Watch from late tonight through late Monday night
     for VTZ001>012-016>019.
     Wind Chill Advisory until 1 AM EST early this morning for
     VTZ001>008-010-016>018.
NY...Winter Storm Watch from late tonight through late Monday night
     for NYZ026>031-034-035-087.
     Wind Chill Advisory until 1 AM EST early this morning for
     NYZ027-028-031.

&&

SYNOPSIS...Kutikoff
NEAR TERM...Haynes/Kutikoff/Taber
SHORT TERM...Hammond
LONG TERM...Lahiff
AVIATION...Hastings/Verasamy
Hazardous weather outlook, Jan 16, 2:39 AM EST, 1 hour 8 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
239 AM EST Sun Jan 16 2022

NYZ026>031-034-035-087-VTZ001>012-016>019-170745-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
239 AM EST Sun Jan 16 2022

...WINTER STORM WATCH IN EFFECT FROM LATE TONIGHT THROUGH LATE
MONDAY NIGHT...

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 16, 3:43 AM ESTWinter Storm WarningBTVAddison, Chittenden, Orange, Rutland, Washington35 hr
Jan 16, 3:43 AM ESTWinter Weather AdvisoryBTVAddison, Caledonia, Chittenden, Essex, Franklin, Grand Isle and 3 more35 hr

Nearby

Wind Advisories in Vermont, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.